Free
Correspondence  |   January 2002
Succinylcholine in the Intensive Care Unit
Author Notes
  • University of California, Davis, California.
Article Information
Correspondence
Correspondence   |   January 2002
Succinylcholine in the Intensive Care Unit
Anesthesiology 1 2002, Vol.96, 254. doi:
Anesthesiology 1 2002, Vol.96, 254. doi:
In Reply:—
Biccard and Hughes factually support their proposal. Overall evaluation implies that succinylcholine should not be used in intensive care unit patients with bed rest beyond 1 week (disuse atrophy aggravated by other factors) or with administration of nondepolarizers beyond 5 days (pharmacologic denervation).
Biccard and Hughes graciously ignored my failure to cite their reference. 1 Other work not cited further emphasizes the risk of altered skeletal muscle leading to sudden unexpected cardiac arrest at induction of anesthesia:
  • 1. Hyperkalemic arrest and brain death occurred in a very ill 54-yr-old man given succinylcholine on his 35th hospital day, when recovery from quadriplegia of 14 months’ duration was incomplete. 2 Plasma potassium was 9.8 mEq/l; he died 6 days after resuscitation.
  • 2. Three obstetric patients with prolonged bed rest, given magnesium and ritodrine, had apparent hyperkalemic arrest when given succinylcholine. The mechanism is uncertain, but disuse atrophy was present, preanesthetic creatine kinase concentrations were increased, and membrane responses were perhaps altered by drug therapy. 3 
  • 3. Hyperkalemic asystole occurred in a child with Becker dystrophy within 3 min of exposure to halothane (no succinylcholine), with 250,000 IU creatine kinase. 4 Brain death occurred eventually.
Inclusion of the succinylcholine-related data 1–3 in table 1 of my article 5 adds one denervation patient who died, 2 two surviving intensive care unit patients, 1 and three surviving miscellaneous category patients. 3 New totals for the category of receptor up-regulation: 70 patients, 78 arrests, 9 deaths, and mortality now 11.5% rather than 11.1%. Hopefully, this mortality can be avoided.
References
Biccard BM, Grant IS, Wright DJ, Nimmo SR, Hughes M: Suxamethonium and critical illness polyneuropathy (letter). Anaesth Intensive Care 1998; 26: 590–1Biccard, BM Grant, IS Wright, DJ Nimmo, SR Hughes, M
Matthews JM: Succinylcholine-induced hyperkalemia and rhabdomyolysis in a patient with necrotizing pancreatitis. Anesth Analg 2000; 91: 1552–4Matthews, JM
Sato K, Nishiwaki K, Kuno N, Kumagai K, Kitamura H, Yano K, Okamoto S, Ishikawa K, Shimada Y: Unexpected hyperkalemia following succinylcholine administration in prolonged immobilized parturients treated with magnesium and ritodrine. A nesthesiology 2000; 93: 1539–41Sato, K Nishiwaki, K Kuno, N Kumagai, K Kitamura, H Yano, K Okamoto, S Ishikawa, K Shimada, Y
Marks WA, Bodensteiner JB, Reitz RD: Cardiac arrest during anesthetic induction in a child with Becker type muscular dystrophy. J Child Neurology 1987; 2: 160–1Marks, WA Bodensteiner, JB Reitz, RD
Gronert GA: Cardiac arrest after succinylcholine. Mortality greater with rhabdomyolysis than receptor upregulation. A nesthesiology 2001; 94: 523–9Gronert, GA